It’s 10,000x stronger than morphine and is used to sedate elephants. A snowflake sized portion can kill a grown man, and people are using it to get high.
It’s Carfentanil and it is the newest synthetic opioid that is starting to make an appearance in more and more American cities in recent months.
This week, the drug made its first appearance in the city of Manchester, New Hampshire. The drug is being blamed for two overdose deaths in the city. According to a local media report fire officials warned first responders on the dangers of even casually encountering the drug:
“Just be hyper, hyper vigilant of what is out there, hyper vigilant of where you put your hands, what you come in contact with,” Manchester Fire’s EMS Director Chris Hickey told the city’s firefighters during one of his two training sessions Wednesday.
“This kind of drug is unlike anything they’ve dealt with before. It’s designed to be used as a tranquilizer…for elephants. And its lethal dosage is 20 micrograms, which is as tiny as a snowflake. Even getting it on your skin could be deadly.”
“There is nothing out there other than going in in hazmat suits on every single overdose that is going to completely protect us. We just have to be super, super careful with it,” Hickey told his men.
Late last year, the DEA put out a notice for all first responders who might respond to an overdose call to be careful about accidental exposure to Carfentanil, as even getting the drug on bare skin can be harmful. From the DEA statement:
DEA has issued a public warning to the public and law enforcement nationwide about the health and safety risks of carfentanil. Carfentanil is a synthetic opioid that is 10,000 times more potent than morphine and 100 times more potent than fentanyl, which itself is 50 times more potent than heroin. DEA, local law enforcement and first responders have recently seen the presence of carfentanil, which has been linked to a significant number of overdose deaths in various parts of the country. Improper handling of carfentanil, as well as fentanyl and other fentanyl-related compounds, has deadly consequences.
“Carfentanil is surfacing in more and more communities.” said DEA Acting Administrator Chuck Rosenberg. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders – and the public – will read and heed our health and safety warning. These men and women have remarkably difficult jobs and we need them to be well and healthy.”
According to a report on EMS World, two Canadian police officers had to be hospitalized after accidental exposure to the drug during the course of their duties.
The drug also presents a problem for first responders who want to save overdose victims. Narcan is a drug carried by first responders that can stop a heroin overdose in its tracks. However, the dose of Narcan used for a heroin overdose is usually ineffective for a carfentanil overdose. This means medics in areas where carfentanil must carry extra doses of Narcan and be constantly on the lookout for symptoms of the more severe overdose in order to act quickly enough to save users.
The drug has materialized in several states in the United States in recent months and seems to be rapidly spreading. Given the already increasing numbers of heroin overdose cases, authorities worry that widespread use of the drug could lead to an epidemic of drug overdoses at a never before seen level.